Flood, Halifax
- When
- June 13, 9:12 AM EST to June 14, 5:40 AM EST
- Where
- Halifax forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Minor flooding occurred on the Dan River at South Boston with the river cresting almost a foot above flood stage at 4 pm on the 13th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Minor flooding occurred on the Dan River at South Boston with the river cresting almost a foot above flood stage at 4 pm on the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 13, 9:10 AM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1010 AM EDT FRI JUN 13 2003 SITUATION TODAY SIMILAR TO THE PAST FEW WITH AMOUNT OF ORGANIZED CONVECTION DEPENDENT UPON HEATING AND CONVERGENCE ALONG SFC TROF/OLD BOUNDARIES. NEXT S/W TROF AND ASSOCD SPEED MAX NOW PIVOTING TOWARD THE WRN SLOPES THE MAIN CONCERN EARLY ON BEFORE INCREASING INSTAB SHIFTS COVERAGE ALONG/EAST OF THE BLUE RIDGE THIS AFTN. MODIFIED MORNING RAOBS ACTUALLY A BIT MORE UNSTABLE THAN THU PENDING AMOUNT OF INSOLATION THRU DEBRIS CLOUDS...ALTHO WINDS ALOFT NOT AS STRONG OR SHOWING MUCH OF A SHEAR PROFILE WITH HEIGHT. THUS APPEARS ANOTHER AFTN WITH MORE WET MICROBURST POTENTIAL PER SATURATED MORNING RAOBS/LITTLE CAP AND SOME TRAINING OF CELLS GIVEN DEEP SW TRAJ ABOVE. WILL AGAIN NEED TO CONSIDER THE FLOOD WATCH SCENARIO GIVEN EVEN HIGHER PWATS BUT SINCE IFFY AS TO WHERE CLUSTERS MAY SET UP WILL STAY WITH SPS/ZONE MENTION FOR NOW. THUS PLAN TO UPDATE FOR SOME CLEANUP AND LIKELY ADJUST CLOUDS ERN HALF WHERE FOG/LOW CLOUDS ARE HANGING TOUGH. HIGH TEMPS ALSO LIKELY A TOUCH COOLER GIVEN SLOW EARLY START PLUS LINGERING CLOUDS/QUICKER SHRA DEVELOPMENT SO MAY LOWER A NOTCH ESPCLY NW TIER. .RNK... NC...NONE. VA...NONE. WV...NONE. JH
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 525 AM EDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS THE ENTIRE SERVICE AREA. DAMAGING WINDS ARE POSSIBLE. TORRENTIAL DOWNPOURS RESULTING IN PONDING OF WATER AND POOR DRAINAGE FLOODING IS ALSO A THREAT. .DAYS TWO THROUGH SEVEN... THE NATIONAL WEATHER SERVICE REMAINS CONCERNED ABOUT REPETITIVE RAINFALL. THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...AND AGAIN SATURDAY AFTERNOON. 11
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131615- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 538 AM EDT FRI JUN 13 2003 SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS EARLY THIS AFTERNOON...AND THEN SPREAD EAST ACROSS THE REMAINDER OF THE AREA INTO THIS EVENING. SOME OF THESE THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND TORRENTIAL DOWNPOURS. IN ADDITION...HEAVY RAINFALL IN A SHORT PERIOD OF TIME COULD RESULT IN ISOLATED FLASH FLOODING. STORMS THIS AFTERNOON MAY CONTAIN RAIN RATES OF 3 INCHES PER HOUR. IF A SERIES OF THUNDERSTORMS HAPPEN TO TRAIN OVER THE SAME AREA...ESPECIALLY IN SPOTS THAT RECEIVED HEAVY RAIN OVER THE PAST FEW DAYS...FLOODING OF DITCHES AND LOW LYING AREAS WILL OCCUR. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. FOR SATURDAY...STRONG THUNDERSTORMS ARE EXPECTED AGAIN DURING THE AFTERNOON AND EVENING HOURS. SPOTTER ACTIVATION MAY ALSO BE NEEDED SATURDAY AFTERNOON. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. 11
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330662.